Wyoming, 2025

Winter Storm in Wyoming, February 6 to 7, 2025

February 6 to 7, 2025 · NWS RIW · 2 events in 2 counties and zones

A Pacific weather system moved into western Wyoming and brought locally heavy snow to the western mountains. The highest snowfall amounts fell at the Jackson Hole Ski resort where up to 17 inches of new snow fell.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A Pacific weather system moved into western Wyoming and brought locally heavy snow to the western mountains. The highest snowfall amounts fell at the Jackson Hole Ski resort where up to 17 inches of new snow fell. A report of 14 inches of new snow was noted in the Salt River and Wyoming Ranges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 6, 4:29 PM MST, 3 hours 31 minutes earlier. Its key messages:

  • Weather system impacts the area Thursday night through Saturday morning. Widespread snow and snow/rain chances Friday.
  • Gusty winds Friday, strongest across southern Wyoming.
  • Colder temperatures Saturday behind the cold front.
Area forecast discussion, Feb 6, 4:29 PM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
429 PM MST Thu Feb 6 2025

.KEY MESSAGES...

- Weather system impacts the area Thursday night through
  Saturday morning. Widespread snow and snow/rain chances
  Friday.

- Gusty winds Friday, strongest across southern Wyoming.

- Colder temperatures Saturday behind the cold front.

&&

.DISCUSSION...
Issued at 1215 PM MST Thu Feb 6 2025

Not much to note for the remainder of today. Lesser winds will keep
temperatures on the lower side compared to yesterday. Highs do still
have quite the range though, ranging from the low 40s for southern
areas to low 20s across the north. Attention is focused on the next
weather system moving into western Wyoming tonight.

Snow chances will begin to increase across the western mountains for
the latter half of this afternoon, with the main push coming in
after 5pm. Zonal flow aloft will keep ample moisture (PWATs up to
175% of normal) advecting into the area. The western mountains
(focused on the Tetons, southern Absarokas, Wyoming/Salts, and Wind
River Ranges) are the primary moisture receivers of this storm, but
enough moisture will be around that all locations will have a
chances to see precipitation through Friday. Downsloping will likely
keep precipitation totals less for central basins (Bighorn/Wind
River).

Friday is a bit of a mess. The first factor is precipitation type.
By the afternoon, warmer temperatures across southern portions of
the area will allow rain/snow (and even primarily rain) mixes to
occur. It is difficult to know exactly where this will occur, but
current models and trends have this line roughly from Cokeville in
Lincoln County northeast to about Kaycee in Johnson County. South of
this line will be the most likely areas to see rain or rain/snow
mixes. Green River and Wind River Basins may also see this rain/snow
mix occur as far north as Pinedale and Crowheart, respectively.
Modeled snow levels keep South Pass in snow, so these rain chances
are primarily for the lower elevations. As the cold front moves
southward through the area Friday afternoon, additional chances of
snow/rain showers occur. This will likely be the best chance for
precipitation for the Bighorn and Wind River Basins as downsloping
limits chances the rest of the day.

Though snow will linger past sunrise Saturday, a majority of
precipitation will have fallen by then. Snow totals over the western
mountains range from 1 to 2 feet where current Winter Storm Warnings
are, with totals 6 to 12 inches for Yellowstone and the Absarokas
where Winter Weather Advisories are. The Bondurant area is around 8
inches, dropping to about 3 inches near Pinedale, so a Winter
Weather Advisory is there too. Outside these highlights, lower
elevations are generally less than an inch. The exception is the
western valleys (Jackson and Star Valley) where 3 to 8 inches may
fall. However, with warmer afternoon temperatures, actual
accumulations may be more limited. Given the amounts, plus the winds
Friday, have hoisted a Winter Weather Advisory for these valleys as
well.

The other element to this storm is wind. Winds will begin to
increase across western Wyoming and the Wind Corridor (roughly South
Pass to Casper) around sunrise Friday. Southwest winds will be
strongest ahead of the frontal passage mid-afternoon across southern
Wyoming. Widespread gusts 30 to 55 mph occur from southern Lincoln
County eastwards to the Casper area. There is about a 30% chance for
winds of 55 mph or more for southern Lincoln County into the
southern Green River Basin. Western Wyoming will also be windy, with
gusts 25 to 35 mph for lower elevations. Winds decrease a little
after frontal passage in the afternoon, but will still be gusty
until Friday night.

There is some concern for blowing snow. However, with the strongest
winds across southern Wyoming, this will coincide with the rain/snow
mix, and therefore will limit the blowing snow threat. This could
still occur though, especially Friday evening when rain/snow mix may
become more snow than rain. Western mountain passes, however, will
be impacted (blowing snow, limited visibilities) by periods of
moderate to heavy snow and gusty winds.

Much cooler temperatures follow for Saturday, continuing into next
week. Long range models are showing multiple systems move through
next week, so continued precipitation chances.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 427 PM MST Thu Feb 6 2025

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

The next winter storm is now pushing into western Wyoming. This
will bring snow and rain impacts over the next few hours this
evening. MVFR conditions are likely at KBPI, KPNA, and KJAC
after 02-03Z. IFR conditions are most likely to prevail at KJAC
tonight, with lower confidence at KBPI and KPNA. The bulk of the
storm will be after sunrise Friday, with IFR conditions
continuing at KJAC through Friday evening. This will also be a
windy storm with gusts of 20 to 30 knots at KJAC/BPI/KPNA after
around 13Z. KRKS will be the outlier and remain VFR through at
least Friday morning, with a gusty southwest wind picking up
after 16Z. Gusts to 40 knots are likely at KRKS through Friday
afternoon. There will also be a chance at a few rain or snow
showers passing over KRKS during this time, but confidence on
this is fairly low.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

Terminals east of the Divide will not be as widely impacted from the
incoming storm. Confidence is highest at KCOD for prevailing MVFR
impacts, and potentially for visibility dropping to IFR there after
12Z Friday. Showers will also be observed in the KCPR vicinity this
evening, though lower confidence on terminal impacts precludes
any prevailing impacts at this time. KLND and KRIW may also see
showers in the vicinity after sunrise Friday, with the best
chances Friday afternoon. KWRL will also have a chance at snow
showers by mid- Friday morning. Otherwise, a gusty wind will
develop at KCPR, KLND, and KRIW by Friday afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 11 PM MST
Friday for WYZ001-002-013-023-025.

Winter Storm Warning from 11 PM this evening to 11 PM MST
Friday for WYZ012-014-015-024.

&&

DISCUSSION...Wittmann
AVIATION...Myers
Hazardous weather outlook, Feb 6, 2:13 AM MST, 17 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
213 AM MST Thu Feb 6 2025

WYZ001>020-022>030-071315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
213 AM MST Thu Feb 6 2025

...WINTER STORM WARNING AND WINTER WEATHER ADVISORY IN EFFECT FROM
11 PM THIS EVENING TO 11 PM MST FRIDAY...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Increasing snowfall chances and gusty winds will bring hazardous
winter conditions to the western mountain regions tonight.

Strong winds will spread across a majority of western and central
Wyoming today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday: Snow continues through the day, with gusty winds creating
hazardous winter conditions for western mountains.

Much colder temperatures becoming more likely across the state early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
February 6, 8:00 PM MST to February 7, 12:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Tetons, with 17 inches of new snow at the top of the Jackson Hole Ski Resort.

Winter Storm, Salt River & Wyoming Ranges

When
February 6, 8:00 PM MST to February 7, 11:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
Mesonet
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

At the Commissary Ridge, 14 inches of new snow fell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231317, 1231318.